goat kid piccolstridium vax

Colorado Serum Company’s Clostridium Perfringens CDT Essential 3 + T and Recent Goat Vaccine Adverse Reaction.

It has been brought to our attention there was a case of a probable severe and unusual vaccine reactions in a goat herd in Oklahoma. The vaccine that is involved is Colorado Serum Company’s Clostridium Perfringens CDT Essential 3 + T (Clostridium Perfringens Types C & D ā€“ Tetanus Toxoid). The owner stated the vaccine was given to 4-6 week old goats in the evening and the next morning they presented with symptoms of being incoherent like they were passed out drunk, stumbling on weak legs, and 1 had passed away.

With any vaccinations there is potential for a vaccine reaction. This particular reaction is not typical. That being said, it is a scary situation and we felt we needed to contact the company on behalf of our clients.

We have spoken to the Colorado Serum Company’s veterinarian. They confirmed that this is a case that was reported to them and that they are working with the owner with treatments and possible cause. They have asked the owner to submit the one kid that died for a necropsy. They reassured us this not a typical vaccine reaction. In fact this is the only reaction of this type that has ever been reported.

The Clostridium Perfringens Types C & D ā€“ Tetanus Toxoid vaccination of theirs has been around for decades. We were told in the last 2 years they have sold 2-3 million doses and of those doses they figure at least 1.5 million doses have been given to goats. Of those 1.5 million doses to goats in the last 2 years they have only received, including this incident, 12 reports of any kind of reaction. The other 11 reports have been more typical vaccine reactions that can be seen with any vaccine. These symptoms may include lethargy, swollen face, and difficult breathing. These reactions usually happen within 1 to 2 hours of giving the vaccine.

This one non-typical reaction happened during an over night-time period. Symptoms included being completely down and out, uncoordinated, stumbling, weak legs, and 1 death.

We feel terrible that this has happened to this farm in Oklahoma. We hope their animals make a full recovery and that no other cases develop.

We do feel that this is an isolated incident. However, please keep in mind there is always potential (no matter how small the chance) of a vaccination reaction. It is always a good idea to vaccinate when you plan on being around for a while to observe your animals. If you do start to see a vaccine reaction please contact your veterinarian immediately. Your veterinarian will most likely have you administer medication such as benadryl, dexamethasone, banamine, and or epinephrine to help reverse the effects of the reaction.

If you have further questions please email us at pets@faribaultvet.com

Advertisements